Wyoming, 2018Winter Storm and Heavy Snow in Wyoming, November 16 to 17, 2018
November 16 to 17, 2018 · NWS CYS · 9 events in 8 counties and zones
Periods of heavy snow blanket and freezing drizzle covered the ground across portions of southeast Wyoming. Freezing drizzle of a few hundredths of an inch coated surfaces and roadways across the city of Cheyenne.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Periods of heavy snow blanket and freezing drizzle covered the ground across portions of southeast Wyoming. Freezing drizzle of a few hundredths of an inch coated surfaces and roadways across the city of Cheyenne.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 16, 1:08 PM MST, 3 hours 52 minutes earlier.
Area forecast discussion, Nov 16, 1:08 PM MST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
108 PM MST Fri Nov 16 2018
.SHORT TERM...(This evening through Saturday Night)
Issued at 110 PM MST Fri Nov 16 2018
Forecast challenges deal with snow onset and accumulation amounts
as a strong cold front moves into the area from the north.
Currently...Cold front lays across southern Montana this
afternoon. Cooling cloud tops along and behind the front at a
west northwest jet max near 100kts moves into southern Montana.
Area METARS across southern Montana reporting snow across
southwestern Montana. Sheridan just started reporting rain the
past hour, so the front is slowly making its way south this
afternoon. Pre frontal trough lays along a line from Alliance to
Wheatland to Casper. Starting to see echoes developing over the
northern Panhandle on our radar. Really doubt anything hitting the
ground though as Chadron observation reporting a 30 degree T/TD
spread.
Front has slowed down from forecasts 24 hours ago. Do not think
the snow will get going in Converse County until after 00Z this
evening. New guidance continues to show more energy across western
Wyoming as the shortwave drops southeast. Would like to see
cooling cloud tops to corroborate this, but so far, not seeing it
across northwestern Wyoming early this afternoon.
Timing wise...look for snow to begin across Converse County around
00Z...spreading southward fairly quickly. Northern Carbon and
Albany Counties likely to see good snowfall around 11PM tonight
with our southern counties getting into the action by 3AM.
In an earlier update, did add the Sierra Madre Range into the
Snow Advisory. WPCs new two day snow total suggests maybe an
upgrade to a warning for them. Evening shift will need to monitor
closely the SNOTELS out there for possible upgrades.
Still thinking Laramie will be shadowed some with downsloping low
level flow and have held off on any upgrades for the Laramie
Valley at this time. Soundings continue to show an easterly wind
right off the surface that generally means less snow for them out
there.
Best snow accumulations still look like 3AM through 3PM Saturday.
Which will really impact travel on Interstate 80 along and west of
the Laramie Range. Folks traveling from Cheyenne to Laramie
Saturday likely to be impacted by heavy snow over the Summit.
Snow ends from north to south Saturday evening with all counties
likely ending by 11PM. For now...will keep headlines as they are
and see what happens with the timing of the front later this
afternoon.
.LONG TERM...(Sunday through Thursday)
Issued at 300 AM MST Fri Nov 16 2018
There is good model/ensemble consensus depicting a upper ridge over
the western CONUS and upper trough over the eastern CONUS through
midweek, with prevailing northwest flow aloft. The ridge shifts
east across the Rockies and high plains Thursday, with winds aloft
backing to the southwest. A little moisture may spread northeast
over the southern WY mountains Thursday and produce isolated snow
showers. Otherwise, the extended forecast will remain dry. Winds
will be breezy Wednesday and Thursday west of I-25. Temperatures
Sunday will be 3 to 5 degrees cooler than MOS guidance due to the
snowpack from Saturday/s winter storm. Temperatures will moderate
to above seasonal normals beginning Monday.
&&
.AVIATION...(For the 18Z TAFS through Saturday morning)
VFR through late this afternoon with increasing cloudiness. West
winds will gust up to 30 knots across the area through early this
afternoon before winds shift into the north and diminish through
tonight. Conditions will deteriorate tonight from north to south
across the area, with MVFR CIGS expected between 00z to 06z late
this evening. Widespread IFR to LIFR VIS and CIGS expected mainly
after 05z and by early Saturday morning in moderate snowfall. These
conditions will linger through Saturday.
&&
.FIRE WEATHER...
Issued at 110 PM MST Fri Nov 16 2018
Accumulating snow expected across much of southeast Wyoming and
Nebraska Panhandle over the next 24 to 36 hours as a cold front
moves through the area. Mountains of southeast Wyoming likely to
see close to a foot of snow with lower elevations seeing 4-5
inches across southeast Wyoming and the western Nebraska
Panhandle FWZs. Colder temperatures through Sunday with well above
critical afternoon humidity expected. Fire weather concerns
minimal through Monday...but we do go into a prolonged dry and
warmer weather pattern for most of next week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 5 PM this afternoon to 8 PM MST
Saturday for WYZ101-102-107>109-112-113-115-118-119.
Winter Storm Warning from 5 PM this afternoon to 8 PM MST
Saturday for WYZ103>106-110-114-116-117.
NE...Winter Weather Advisory from 5 PM this afternoon to 8 PM MST
Saturday for NEZ019-020-054-095-096.
&&
SHORT TERM...GCC
LONG TERM...MJ
AVIATION...TJT
FIRE WEATHER...GCCHazardous weather outlook, Nov 16, 2:41 AM MST, 14 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
241 AM MST Fri Nov 16 2018
NEZ002-003-021-055-WYZ111-112-170945-
Dawes-Box Butte-Morrill-Cheyenne-Southwest Carbon County-
Sierra Madre Range-
241 AM MST Fri Nov 16 2018
This hazardous weather outlook is for portions of western
Nebraska and south central Wyoming.
.DAY ONE...TONIGHT
Snow Showers will increase late this evening ahead of an
approaching winter storm.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Winter Weather Advisory in effect from 5 pm Friday through 8 pm
Saturday. Periods of snow, heavy at times, will develop over the
area late Friday and early Saturday morning. Travel will be
difficult with icy and snow packed roads. Very cold temperatures
will continue through the weekend and early next week with wind
chills in the single digits.
.Spotter information statement...
Spotter activation will not be needed. Spotters are encouraged to
report snowfall amounts to the National Weather Service.
WYZ103>105-110-114-116-117-170945-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-North Snowy Range Foothills-Snowy Range-
South Laramie Range-South Laramie Range Foothills-
241 AM MST Fri Nov 16 2018
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TONIGHT
Snow Showers will increase late this evening ahead of an
approaching winter storm. Strong winds will increase this morning
with gusts between 50 and 55 mph possible.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
.Spotter information statement...
Spotter activation will not be needed. Spotters are encouraged to
report snowfall amounts to the National Weather Service.
NEZ019-020-054-095-096-WYZ101-102-170945-
Scotts Bluff-Banner-Kimball-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
241 AM MST Fri Nov 16 2018
This hazardous weather outlook is for portions of western
Nebraska and east central Wyoming.
.DAY ONE...TONIGHT
Snow Showers will increase late this evening ahead of an
approaching winter storm.
Snow Showers will increase late this evening ahead of an
approaching winter storm.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Winter Weather Advisory in effect from 5 pm Friday through 8 pm
Saturday. Periods of snow, heavy at times, will develop over the
area late Friday and early Saturday morning. Travel will be
difficult with icy and snow packed roads. Very cold temperatures
will continue through the weekend and early next week with wind
chills in the single digits.
.Spotter information statement...
Spotter activation will not be needed. Spotters are encouraged to
report snowfall amounts to the National Weather Service.
WYZ107>109-113-115-118-119-170945-
East Platte County-Goshen County-Central Carbon County-
Upper North Platte River Basin-Laramie Valley-
Central Laramie County-East Laramie County-
241 AM MST Fri Nov 16 2018
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TONIGHT
Snow Showers will increase late this evening ahead of an
approaching winter storm.
Snow Showers will increase late this evening ahead of an
approaching winter storm.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Winter Weather Advisory in effect from 5 pm Friday through 8 pm
Saturday. Periods of snow, heavy at times, will develop over the
area late Friday and early Saturday morning. Travel will be
difficult with icy and snow packed roads. Very cold temperatures
will continue through the weekend and early next week with wind
chills in the single digits.
.Spotter information statement...
Spotter activation will not be needed. Spotters are encouraged to
report snowfall amounts to the National Weather Service.
WYZ106-170945-
Central Laramie Range and Southwest Platte County-
241 AM MST Fri Nov 16 2018
This hazardous weather outlook is for portions of southeast
Wyoming.
.DAY ONE...TONIGHT
Snow Showers will increase late this evening ahead of an
approaching winter storm.
Snow Showers will increase late this evening ahead of an
approaching winter storm.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Winter Storm Warning in effect from 5 pm Friday through 8 pm
Saturday. Periods of snow, heavy at times, will develop over the
area late Friday and early Saturday morning. Travel will be
difficult with icy and snow packed roads. Very cold temperatures
will continue through the weekend and early next week with wind
chills in the single digits.
.Spotter information statement...
Spotter activation will not be needed. Spotters are encouraged to
report snowfall amounts to the National Weather Service.
Heavy Snow, Central Laramie Range and Southwest Platte County
- When
- November 16, 5:00 PM MST to November 17, 8:00 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Heavy snow reports ranging from six to eight inches across the portion of the high plains with areas along the foothills reporting upwards of a foot of new snow.
Heavy Snow, Snowy Range
- When
- November 16, 5:00 PM MST to November 17, 8:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Observation site at Medicine Bow measured snow water equivalent of 1.10 inches with a derived ratio of 15 inches to 1 with an estimated value of snowfall of 15.1 inches.
Heavy Snow, Shirley Basin
- When
- November 16, 5:00 PM MST to November 17, 8:00 PM MST
- Where
- Shirley Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Observer in Shirley Basin measured six and a half inches of snowfall. Additional snowfall report came in later for Medicine Bow with eight inches of snowfall measured.
Heavy Snow, North Snowy Range Foothills
- When
- November 16, 5:00 PM MST to November 17, 8:00 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Observer in Elk Mountain measured six and a half inches of snowfall.
Heavy Snow, North Laramie Range
- When
- November 16, 5:00 PM MST to November 17, 8:00 PM MST
- Where
- North Laramie Range forecast zone
- Reported by
- Public
- Coordinates
- 42.253, -105.399 (the zone’s center; the record gives no point)
Report received of measured snowfall of twelve inches twenty miles south of Glenrock.
Heavy Snow, Goshen County
- When
- November 16, 5:00 PM MST to November 17, 8:00 PM MST
- Where
- Goshen County forecast zone
- Reported by
- Post Office
- Coordinates
- 42.088, -104.353 (the zone’s center; the record gives no point)
Official measured snowfall up to eight inches in La Grange.
Heavy Snow, East Platte County
- When
- November 16, 5:00 PM MST to November 17, 8:00 PM MST
- Where
- East Platte County forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
Official measured ten inches of snowfall across the city of Wheatland.
Heavy Snow, South Laramie Range
- When
- November 16, 5:00 PM MST to November 17, 7:00 PM MST
- Where
- South Laramie Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Crow Creek observation site at elevation 8330 feet had a snow water equivalent of 0.3 inches with a snow to liquid ratio of 20 to 1 used for snowfall total of 6.0 inches.
Winter Storm, South Laramie Range
- When
- November 16, 5:00 PM MST to November 17, 8:00 PM MST
- Where
- South Laramie Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Crow Creek observation site at elevation 8330 feet had a snow water equivalent of 0.3 inches with an applied snow to liquid ratio of 20 to 1 for a snowfall total of 6.0 inches. In addition, a Wyoming Department of Transportation sensor along Interstate 80 near Vedauwoo measured a 56 mph non-thunderstorm wind gust for treacherous travel over the Interstate 80 Summit.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in South Dakota, November 16 to 17, 20181 death · 4 injured · 5 events
- Heavy Snow in North Dakota, November 16, 20183 injured · $250,000 · 5 events
- Winter Weather in Minnesota, November 16 to 17, 20183 injured · 8 events
- Winter Weather in Iowa, November 16 to 17, 20188 events
- Heavy Snow in Maine, November 16 to 17, 20186 events
- Heavy Snow in Maine, November 16, 20184 events
- Winter Storm and High Wind in Montana, November 16, 201850 kt wind · 4 events
- Coastal Flood in Connecticut, November 16, 20182 events
- Heavy Snow in Nebraska, November 16 to 17, 20182 events
- Coastal Flood in New York, November 16, 20181 event
- Winter Storm in Montana, November 16, 20181 event
- Winter Storm in Montana, November 16 to 17, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787965, 787966, 787967, 787968, 787969, 787970, 787971, 787972, 799352.